Alert archive / Wyoming / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 48, NWS Cheyenne, WY

June 29, 2001Platte County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 29, 2001, 9:47 PM MDT for Platte County, Wyoming. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 29, 2001, 9:47 PM MDT (03:47 UTC)
Expired
Jun 29, 2001, 10:30 PM MDT
In force
43 min
Issued by
NWS Cheyenne, WY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Platte County, WY

The radar

The Cheyenne radar (KCYS), 73 km from the middle of the area, began a volume at 03:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.8 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2001-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2001-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
3829 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 300347
SVRCYS
WYC031-300430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
947 PM MDT FRI JUN 29 2001

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN PLATTE COUNTY IN SOUTHEAST WYOMING

* UNTIL 1030 PM MDT

* AT 945 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CHUGWATER...OR ABOUT 18 MILES SOUTH OF
  WHEATLAND...MOVING NORTHEAST AT 15 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 4178 10506 4168 10486 4168 10467 4210 10467 

DAUGHERTY
WCJIN-WYSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:37 PM MDT, 7 hours 10 minutes earlier.

Area forecast discussion, Jun 29, 2:37 PM MDT, 7 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
237 PM MDT FRI JUN 29 2001

NORTHERN PANHANDLE CONTINUES TO DESTABLIZE WITH SURPRISINGLY
"JUICEY" DEWPOINTS EXTENDING FROM SOUTH-CENTRAL SD TO IEN/CDR WITH
AROUND 70F. SURFACE BOUNDARY...WHICH CROSSED WY/CO AND NEB/CO AROUND
NOON...HAS SUPPRESSED CONVECTION IMMEDIATELY BEHIND IT. STRONG
STORMS FIRING BLACK HILLS WITH INCREASING CONVECTION INTO
EAST-CENTRAL WY. EARLIER SWOMCD CONFIRMS SUSPICION OF SEVERE WATCH
FOR NORTHERN PANHANDLE AT ANY TIME. APPEARS CWA WILL BE LOCKED INTO
RISK SEVERE THROUGH WEEKEND...MAINLY LARAMIE MOUNTAINS EASTWARD.
BOTH ETA/AVN INDICATE INCREASING QPF AFTER MIDNIGHT AS CONVECTION
OFF BIG HORNS OF NORTH-CENTRAL WY AND BLACK HILLS MOVES DOWNSTREAM
TONIGHT. ETA HAS INTENSE...CONVECTIVELY INDUCED...VORTICITY CENTER
OVER WEST-CENTRAL SD AT 12 UTC/6 AM SAT WITH TAIL OF WAVE EXTENDING
THROUGH SOUTHEAST CORNER WY. WILL GO WITH HIGH SCATTERED-TYPE POP
FORECAST EAST OF LARAMIE MOUNTAINS TONIGHT. TEMP/POP FORECAST SAT
THROUGH SUN LOOKS LIKE A BROKEN RECORD WITH PREDOMINATELY 85-95F
HIGHS AND 20-30 PERCENT POPS. POPS MORE SEASONAL SOUTH-CENTRAL. MEAN
RIDGE AXIS NORTHEAST/SOUTHWEST THROUGH SOUTHEAST CORNER WY ATTM
SHIFTS SOUTH AND DE-AMPLIFIES THROUGH 60 HRS/6 PM SUN. REMAINS OF
AXIS WILL EXTEND EAST FROM FOUR CORNER UPPER HIGH THEN. FLAT
RIDGGING OR NEARLY ZONAL FLOW NORTH-NORTHEAST FROM UPPER HIGH
THROUGH CENTRAL WY SUN AFTERNOON. MODELS CONTINUE IDEA OF GENERALLY
WEAK SOURCES OF UPPER DIVERGENCE EACH 12 HRS DURING WEEKEND. ONE
OVER WESTERN SD SAT MORNING...AND ANOTHER THROUGH CENTRAL OR SOUTHEAST
WY SUN MORNING COULD PRODUCE ISOLATED LATE NIGHT/MORNING SHOWERS/
T-STORMS.

.EXTENDED DISCUSSION...MEAN UPPER LEVEL RIDGE GRADUALLY RETROGRADES
WITH TIME LEAVING OUR CWA IN NW FLOW ALOFT. BETTER CHANCE OF SHOWERS
AND THUNDERSTORMS EACH DAY IN THIS FLOW PATTERN. CANADIAN HIGH
PRESSUTRE BUILDS SOUTH INTO THE HIGH PLAINS BY THE END OF THE WEEK
WITH COOLER TEMPERATURES EXPECTED FOR THE LAST PART OF THE WORK WEEK.

.CYS...
WY...NONE.
NE...NONE.

COX/STARK

In the hours before

Local storm report, Jun 29, 6:54 PM MDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
654 PM MDT FRI JUN 29 2001

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0553 PM    BURNS                     WY   2.75 INCH HAIL
06/29/01   LARAMIE

0555 PM    20 E CHEYENNE             WY   1.00 INCH HAIL
06/29/01   LARAMIE

0625 PM    5 W CHEYENNE              WY   .75 INCH HAIL
06/29/01   LARAMIE

0632 PM    2 N LORENZO               NE   1.00 INCH HAIL
06/29/01   CHEYENNE

0634 PM    2 W CHEYENNE              WY   .75 INCH HAIL
06/29/01   LARAMIE

0644 PM    LORENZO                   NE   .75 INCH HAIL
06/29/01   CHEYENNE

0648 PM    1.5 E FEDERAL             WY   .75 INCH HAIL
06/29/01   LARAMIE
Local storm report, Jun 29, 7:34 PM MDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
734 PM MDT FRI JUN 29 2001

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    8 SW CHEYENNE             WY   .75 INCH HAIL
06/29/01   LARAMIE

JR

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 6:27 PM MDTSevere Thunderstorm WarningCYSLaramie63 min
Jun 29, 7:32 PM MDTSevere Thunderstorm WarningCYSLaramie43 min
Jun 29, 8:14 PM MDTSevere Thunderstorm WarningCYSLaramie61 min
Jun 29, 9:19 PM MDTSevere Thunderstorm WarningCYSGoshen56 min
Jun 29, 10:44 PM MDTSevere Thunderstorm WarningCYSPlatte46 min
Jun 30, 2:43 PM MDTTornado WarningCYSLaramie32 min
Jun 30, 3:14 PM MDTSevere Thunderstorm WarningCYSLaramie46 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.